71
      Tuesday
      87 / 64
      Wednesday
      86 / 63
      Thursday
      86 / 61

      Teens turn to cough syrup to get high

      It is a simple remedy for the common cold, but cough syrup can also be used as a way to get high.

      In a statement released by the Marquette Police Department last Friday, a 13-year-old girl overdosed on cough medicine. The girl and three of her friends bought the medicine and took numerous pills before going to a dance.

      "We have seen it before. It's always of a concern to us, and so, unfortunately, the only good thing that's going to come out of this incident is to make kids more aware," said Captain Gordon Warchock, Marquette Police Department.

      One high school student from Northstar Academy says talking with a parent can go a long way.

      "If you think about it, your parents have experienced a lot more than you have and when they were growing up, and I think it's important to listen to what they have to say about them because there's probably a lot of things they know that you don't about certain things," said Sabrina McFerrin.

      Cough medicine or liquid gel caps can be purchased at any local grocery store. It can also be found at home in the medicine cabinet.

      Too much cough syrup can cause blurred vision, dizziness, and vomiting.

      "The ingredients themselves can be problematic, especially in higher doses. Dextromethorphan, which is a cough suppressant, in higher doses does create changes in how the brain functions," said Dr. John Lehtinen.

      One in every 10 teenagers has reportedly abused cough medicine to get high.